Acetone (dimethyl ketone) is a substance belonging to the group of ketones. It is a precursor of narcotic substances, the turnover of which exceeds 60%, is under control. Since acetone is added to many household fluids, poisoning them is a fairly frequent form of intoxication.
Consider the main signs of acetone poisoning in adults and children, as well as ways to treat this condition.
Briefly about acetone
Acetone is a colorless liquid with a sharp characteristic odor. This substance can be poisoned if you take it inside (that is, orally) or by inhaling its vapors. Inhalation has an irritating and easy narcotic effect. A lethal dose of acetone with internal use of 50 to 200 milliliters. The substance is quickly absorbed into the blood, thereby causing poisoning.
After the substance enters the blood, it is slowly removed from the body. In high doses dimethyl ketone causes salivation, nausea and skin irritation. Harm is aggravated by the fact that the substance contributes to the development of delusional states, causes confusion. Some studies indicate that this substance causes the destruction of male spermatozoa. Inhalation of fumes causes irritation of the mucous membranes of the respiratory system.
The inhalation of acetone vapor is often used by drug addicts to achieve the euphoric effect. In this case, there is a pronounced effect on the central nervous system, its inhibition.
Symptoms of poisoning with acetone
Symptoms of poisoning with acetone are similar to those seen in alcoholic intoxication. Loss of consciousness during poisoning with dimethyl ketone is not as long as with alcohol intoxication.
When the substance enters the body, symptoms such as:
- lowering of blood pressure;
- inflammation of the mucous membrane of the mouth, pharynx, and edema of these organs;
- presence of a sharp odor of acetone in the exhaled air;
- nausea and vomiting;
- presence of sweet taste in the mouth;
- abdominal pain;
- headache, hallucinations;
- irritation of the oral mucosa;
- severe redness of the eyes;
- when a large amount of dimethyl ketone enters the body, there is a disjointed speech, stupor, coma.
It must be said that oral poisoning with acetone is a very rare phenomenon. The thing is that a person can not drink a large amount of poisonous liquid because of its sharp unpleasant odor. However, the use of this fluid is due to the use of alcohol substitutes inside which, together with the denatured alcohol, contains a certain amount of acetone.
In addition, with prolonged poisoning, you can see the yellowness of the sclera, as well as an increase in the size of the liver. There are also deviations in the activity of the kidneys, difficulty urinating. Prolonged poisoning with dimethyl ketone vapor causes inflammation of the lungs, bronchi.
Symptoms of poisoning with acetone vapor
According to the doctors, it is possible to seriously poison the vapors of this poison only in exceptional cases, because a state of intoxication will force or stop working with a poisonous substance, or to ventilate the room. Acute intoxication with acetone vapor is possible if a person deliberately inhales it with a view to inducing a narcotic effect.
Symptoms of poisoning with acetone vapor have such characteristic features:
- growing weakness in the whole body;
- acute conjunctivitis;
- inflammation of the nasal mucosa;
- violations of consciousness of varying severity.
The person who has poisoned with this poisonous substance, it is necessary to render professional medical aid. Successful treatment saves the patient life.
First aid for this type of poisoning should be carried out in a coordinated manner, without panic and according to clear rules.
- If the poisoning occurred in the room, it is necessary to immediately remove the patient to fresh air.
- If acetone is taken orally, immediately wash the stomach with saline and induce vomiting.
- The patient needs to give activated charcoal.
- When the unconscious state of the patient is brought to life with the help of cotton wool soaked in ammonia.
- Poisoned it is necessary to give a drink warm tea, to put in bed.
Treatment of poisoning
One of the most effective ways of treating poisoning with acetone vapor is oxygen inhalation. Breathing with oxygen cleans the blood of poison. However, most doctors note a significant relief of the patient's condition just a few days after the onset of oxygen inhalation.
To remove the poison from the digestive tract, gastric lavage is used. This is done in a hospital: the doctor through the throat inserts a special tube into the stomach, where the water is fed, which is then pumped out. This procedure is done until the stomach is completely cleansed of the poisonous substance.
The most common is infusion therapy: the patient is injected with alkaline solutions, which help to remove dimethyl ketone from the blood more quickly.
With timely treatment begun, the chances for a patient's recovery are very high.
Acetone poisoning in children
Parents should already from the earliest years explain to their child that acetone is a poisonous substance that can cause severe poisoning when mismanaged.
In children, acetone is much more quickly absorbed into the blood and spreads throughout the body. Rapid assimilation of the poisonous substance is due to the fact that the child has a palpitation more often because of which the organs are more intensively supplied with blood. The metabolism of children is also much more intense. So, on how quickly medical assistance will be given to small patients, their health, and sometimes life, will depend.
Acetone poisoning in children has more severe symptoms. The lethal dose for one kilogram of the child's weight is 2-3 milliliters. The most typical symptoms of dimethyl ketone poisoning in children are:
- gait unsteadiness and severe dizziness;
- strong weakness;
- a sharp smell of acetone in the exhaled air;
- ulceration of the mucous membrane of the mouth;
- sharp drowsiness, coma.
Rapid increase in sleepiness indicates a sharp drop in cardiac activity in children, and therefore requires urgent medical measures.
Parents should remember a clear algorithm of actions for such poisoning.
- Call an ambulance.
- Rinse the stomach with plenty of water. However, this should be done only if the child is conscious.
- Give the child any enterosorbent - activated carbon, "Smecta", etc.
- When poisoning with acetone vapor it is very important to ensure the influx of fresh air.
- If the poison has got on the skin, it should be rinsed with plenty of water.
Consequences of poisoning with acetone
If the patient is not treated, then the effects of acetone poisoning are observed:
sharp blanching of the face;
- cold and blue limbs;
- heavy and noisy breathing;
- kidney failure;
- metabolic acidosis - a disease in which the blood has an acid reaction, it is accompanied by increased respiration, increasing weakness, drowsiness, confusion.
Acetone is a toxic substance that exerts an intoxicating effect on the human body. It negatively affects the vital activity of the whole organism, and belated treatment leads to the development of a coma. The task of therapeutic measures is the rapid removal of the poison from the body and the restoration of the functions of all organs.